Jump to content


Biomarker for Diffuse Scleroderma skin has been discovered!


Photo

How does amitriptyline cause weight gain?


  • Please log in to reply
8 replies to this topic

#1 Amanda Thorpe

Amanda Thorpe

    Platinum Plus Member

  • ISN Senior Support Specialist
  • PipPipPipPipPipPipPipPipPipPipPip
  • 2,927 posts
  • Location:U.K.

Posted 08 March 2009 - 06:17 AM

Hello All

My question is how does amitriptyline cause weight gain, does it increase your appetite so you eat more or does it just turn you into a walking fat magnet? Will I have to avoid mooching past bakeries lest all the sticky buns fly my way and attach to me? Will sweet shops be a thing of the past lest I end up covered head to foot with sweet products?

Or does it make me a sponge so that my body soaks up all moisture around me and converts it into additional inches around the waist?

Am I going to have to change my sign on to "oh boy, what a hefalump"?

Amanda
Amanda Thorpe
ISN Sclero Forums Senior Support Specialist
ISN Video Presentations Manager
ISN Blogger

(Retired) ISN Sclero Forums Assistant Manager

(Retired) ISN Email Support Specialist
International Scleroderma Network (ISN)

#2 Jeannie McClelland

Jeannie McClelland

    Senior Gold Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPip
  • 1,706 posts
  • Location:in the Rocky Mountains of the USA

Posted 08 March 2009 - 06:28 AM

Good question!

I did a little research and the answer was . . . they don't know. ;)

They do know there is a clear association between weight gain and anti-depressants. Also, the tricyclic antidepressants and monoamine oxidase inhibitors (MAOIs) are more likely to be associated with weight gain than are selective serotonin reuptake inhibitors (SSRIs). Amitriptyline is one of the tricyclic class.

I loved the image of the sweets all flying out of the baker's and attaching to you! A nice fluffy meringue cake with fruit topping it could make a truly splendid Carmen Miranda hat. :lol:

Slightly sticky hugs,
Jeannie McClelland
(Retired) ISN Director of Support Services
(Retired) ISN Sclero Forums Manager
(Retired) ISN Blog Manager
(Retired) ISN Assistant News Guide
(Retired) ISN Artist
International Scleroderma Network

#3 omaeva

omaeva

    Silver Member

  • Members
  • PipPipPipPip
  • 161 posts
  • Location:CA

Posted 08 March 2009 - 07:37 AM

I think if you're feeling better you end up wanting to eat more.

I take prozac for my raynauds, but I make sure to keep my calories in check (definitely count) I haven't gained weight that way.

#4 Piper

Piper

    Silver Member

  • Members
  • PipPipPipPip
  • 140 posts
  • Location:Canada

Posted 08 March 2009 - 09:07 AM

It causes me to crave sweets and carbs. The pharmacist recommended eating a fruit when I get those cravings ( which are most of the time). :rolleyes:
Hugs, Piper

#5 Amanda Thorpe

Amanda Thorpe

    Platinum Plus Member

  • Topic Starter
  • ISN Senior Support Specialist
  • PipPipPipPipPipPipPipPipPipPipPip
  • 2,927 posts
  • Location:U.K.

Posted 08 March 2009 - 11:12 AM

Thanks Jeannie! I think I'm going to look more like Carmen Miranda's pinapples than her hat.

Omeava, good point, I had not thought of that!

Piper, crave carbs, are you serious! Could'nt be something heathly could it!

I just know what the general consensus is going to be! So which name should I choose?

Oh boy what a hefalump
I am a fat bloater
Fat magnet in operation
Chow down wide load
Who ate all the pies, I did
Pass me another one, never mind I already ate it
You look like chicken tonight

Oh the injustice of it all!

Amanda
Amanda Thorpe
ISN Sclero Forums Senior Support Specialist
ISN Video Presentations Manager
ISN Blogger

(Retired) ISN Sclero Forums Assistant Manager

(Retired) ISN Email Support Specialist
International Scleroderma Network (ISN)

#6 Penny

Penny

    Silver Member

  • Bloggers
  • PipPipPipPip
  • 160 posts
  • Location:Suffolk, Virginia, USA

Posted 08 March 2009 - 01:49 PM

Amanda,

Since I do not take any medications I cannot answer on that front, but thanks to hypothyroid I definitely have the "calories by association" issue.
I have not been stalked by sticky buns, but I can gain weight by simply seeing a picture of a creme puff!

Jeannie, do you think they make a Carmine Meringue (I know it is Miranda, but meringue sounds fluffier) hat in my size that won't clash with my donut ensemble?

(hugs)
Penny

#7 Snowbird

Snowbird

    Platinum Member

  • Members
  • PipPipPipPipPipPipPipPipPipPip
  • 1,008 posts
  • Location:Canada

Posted 08 March 2009 - 01:52 PM

Amanda, I've been wondering about you. Are you noticing any improvement at all with your headaches on it? On the other side of that coin, have you been gaining weight on it or are you just wondering how it might show itself if you do? I've been lucky, no weight gain with it for me and I've been taking it for many years.
Sending good wishes your way!

#8 Buttons

Buttons

    Senior Silver Member

  • Members
  • PipPipPipPipPipPip
  • 610 posts
  • Location:UK

Posted 08 March 2009 - 10:41 PM

Hi Amanda
I've gained weight since I've been on it, I do feel better but I find that I cannot seem to stop eating! I do eat fruit instead of sticky buns & hardly any starchy foods. I just need to look at bread & potatoes & I gain weight! On top of all that I am now on liquid prozac for my Raynaud's which is helping but not my weight! I seem to be gaining the pounds every week and I'm trying to make sure I keep the calories down.
I think I'll be a big blob soon at the rate I'm gaining.

#9 Amanda Thorpe

Amanda Thorpe

    Platinum Plus Member

  • Topic Starter
  • ISN Senior Support Specialist
  • PipPipPipPipPipPipPipPipPipPipPip
  • 2,927 posts
  • Location:U.K.

Posted 09 March 2009 - 11:44 AM

Hey Jensue from here on we should refer to ourselves as hefalump and blob! :lol: There's a comedy duo in there somewhere!

Snowbird I had thought that my migraines were practically gone as for 2 weeks hardly anything but then all of a sudden I had about 5 days of one coming and going. It got so bad I was beginning to think renal issues but I'm still here so guess not! I have upped the dose of the amitriptilyne and will see how it goes. I have not yet put weight on because of it and don't want to. I have returned to a UK size 14 and am actually happy as I am BUT I don't want to get any bigger.

Oh Penny I had forgot the creme puffs....dribble...drool!

Well all in all I thinks is rather unfair this weight gain thing particularly when it's outside of our control. It's not like we decided to eat for England (in my case) not exercise and expect to remain as we are! We have to take the meds, have physical restrictions to excercise beyond our control and have enhanced appetites...oh the injustice of it all!! :D

Take care.

Amanda
Amanda Thorpe
ISN Sclero Forums Senior Support Specialist
ISN Video Presentations Manager
ISN Blogger

(Retired) ISN Sclero Forums Assistant Manager

(Retired) ISN Email Support Specialist
International Scleroderma Network (ISN)